Focal dystonia after chemotherapy: A case series

A. Brashear, E. Siemers

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

Dystonia is a rare neurologic disorder of the basal ganglia presenting with involuntary twisting or turning spasm of muscles. Movements localized to the face, eyes, or neck generally present during late adulthood. Cranial dystonia is usually idiopathic but may be caused by trauma or medications. Of 148 patients with focal dystonia referred to Indiana University over four years, four women had the onset of face and neck symptoms eight days to 34 months after completing treatment with chemotherapy alone or combined with radiation therapy. Two patients were treated with 5-FU, one received doxorubicin and one was treated with both. Both drugs have been associated with transient parkinsonism, but no chemotherapeutic medications have been reported to cause dystonia. Three patients remain free of demonstrable malignancy. A possible association of chemotherapy and focal dystonia has not been previously described.

Original languageEnglish (US)
Pages (from-to)163-167
Number of pages5
JournalJournal of Neuro-Oncology
Volume34
Issue number2
DOIs
StatePublished - Jul 10 1997
Externally publishedYes

Fingerprint

Dystonic Disorders
Dystonia
Drug Therapy
Neck
Spasm
Parkinsonian Disorders
Basal Ganglia
Nervous System Diseases
Fluorouracil
Doxorubicin
Radiotherapy
Wounds and Injuries
Pharmaceutical Preparations
Neoplasms
Therapeutics

Keywords

  • Cancer
  • Chemotherapy
  • Dystonia
  • Movement disorder
  • Neurotoxicity
  • Parkinsonism

ASJC Scopus subject areas

  • Oncology
  • Neurology
  • Clinical Neurology
  • Cancer Research

Cite this

Focal dystonia after chemotherapy : A case series. / Brashear, A.; Siemers, E.

In: Journal of Neuro-Oncology, Vol. 34, No. 2, 10.07.1997, p. 163-167.

Research output: Contribution to journalArticle

Brashear, A. ; Siemers, E. / Focal dystonia after chemotherapy : A case series. In: Journal of Neuro-Oncology. 1997 ; Vol. 34, No. 2. pp. 163-167.
@article{966b9834daba498d8041302d5fc24734,
title = "Focal dystonia after chemotherapy: A case series",
abstract = "Dystonia is a rare neurologic disorder of the basal ganglia presenting with involuntary twisting or turning spasm of muscles. Movements localized to the face, eyes, or neck generally present during late adulthood. Cranial dystonia is usually idiopathic but may be caused by trauma or medications. Of 148 patients with focal dystonia referred to Indiana University over four years, four women had the onset of face and neck symptoms eight days to 34 months after completing treatment with chemotherapy alone or combined with radiation therapy. Two patients were treated with 5-FU, one received doxorubicin and one was treated with both. Both drugs have been associated with transient parkinsonism, but no chemotherapeutic medications have been reported to cause dystonia. Three patients remain free of demonstrable malignancy. A possible association of chemotherapy and focal dystonia has not been previously described.",
keywords = "Cancer, Chemotherapy, Dystonia, Movement disorder, Neurotoxicity, Parkinsonism",
author = "A. Brashear and E. Siemers",
year = "1997",
month = "7",
day = "10",
doi = "10.1023/A:1005791623733",
language = "English (US)",
volume = "34",
pages = "163--167",
journal = "Journal of Neuro-Oncology",
issn = "0167-594X",
publisher = "Kluwer Academic Publishers",
number = "2",

}

TY - JOUR

T1 - Focal dystonia after chemotherapy

T2 - A case series

AU - Brashear, A.

AU - Siemers, E.

PY - 1997/7/10

Y1 - 1997/7/10

N2 - Dystonia is a rare neurologic disorder of the basal ganglia presenting with involuntary twisting or turning spasm of muscles. Movements localized to the face, eyes, or neck generally present during late adulthood. Cranial dystonia is usually idiopathic but may be caused by trauma or medications. Of 148 patients with focal dystonia referred to Indiana University over four years, four women had the onset of face and neck symptoms eight days to 34 months after completing treatment with chemotherapy alone or combined with radiation therapy. Two patients were treated with 5-FU, one received doxorubicin and one was treated with both. Both drugs have been associated with transient parkinsonism, but no chemotherapeutic medications have been reported to cause dystonia. Three patients remain free of demonstrable malignancy. A possible association of chemotherapy and focal dystonia has not been previously described.

AB - Dystonia is a rare neurologic disorder of the basal ganglia presenting with involuntary twisting or turning spasm of muscles. Movements localized to the face, eyes, or neck generally present during late adulthood. Cranial dystonia is usually idiopathic but may be caused by trauma or medications. Of 148 patients with focal dystonia referred to Indiana University over four years, four women had the onset of face and neck symptoms eight days to 34 months after completing treatment with chemotherapy alone or combined with radiation therapy. Two patients were treated with 5-FU, one received doxorubicin and one was treated with both. Both drugs have been associated with transient parkinsonism, but no chemotherapeutic medications have been reported to cause dystonia. Three patients remain free of demonstrable malignancy. A possible association of chemotherapy and focal dystonia has not been previously described.

KW - Cancer

KW - Chemotherapy

KW - Dystonia

KW - Movement disorder

KW - Neurotoxicity

KW - Parkinsonism

UR - http://www.scopus.com/inward/record.url?scp=0031008863&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031008863&partnerID=8YFLogxK

U2 - 10.1023/A:1005791623733

DO - 10.1023/A:1005791623733

M3 - Article

C2 - 9210064

AN - SCOPUS:0031008863

VL - 34

SP - 163

EP - 167

JO - Journal of Neuro-Oncology

JF - Journal of Neuro-Oncology

SN - 0167-594X

IS - 2

ER -